Insulin pens are being recalled in Ireland due to a major safety concern.
Diabetics are being warned to be extremely careful with their medication as reports are emerging about cracking in insulin pens.
According to The Irish Sun, batches of NovoPen Echo and NovoPen 5 that have been distributed in Ireland have been affected which sees the pen crack if exposed to chemicals commonly used in cleaning supplies.
Apparently, the breakage in the pen means that diabetics will not inject the correct amount of insulin needed, which could leave the patient at risk.
Novo Nordisk, owner of the company, said: “Using a device with a cracked/broken cartridge holder can result in the device delivering a smaller dose of insulin than expected leading to high blood sugar levels.
“The risk of experiencing high blood sugar levels with the use of a device with an affected cartridge holder is evaluated to be less than 0.1 per cent, i.e. less than one in 1000 patients will experience high blood sugar levels due to an affected cartridge holder.”
“The warning symptoms of high blood sugar levels (hyperglycemia) normally appear gradually and can be flushed, dry skin, feeling sleepy or tired, dry mouth, fruity (acetone) breath, urinating more often, feeling thirsty, losing your appetite, feeling or being sick (nausea or vomiting).
“You might not experience any physical signs of high blood sugar, but only notice this in your blood sugar measurements.”
Patients are being urged to contact the brand in order for new pens to be delivered.
Novo is also warning diabetics to not stop treatment and to contact their doctors.